What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 9:40 AM EST, 4 hours 1 minute earlier.
Area forecast discussion, Aug 14, 9:40 AM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1040 AM EDT Sat Aug 14 2021
.SYNOPSIS...
A cold front will approach from the northwest today, crossing
the region tonight into Sunday morning. The front will stall
just south of the region later Sunday before slowly advancing
back to the north Monday into Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front stretches across Pennsylvania back into the Ohio
Valley this morning. Shortwave impulse is approaching from
central West Virginia. While earlier lightning activity has
diminished, showers have persisted into the Potomac Highlands as
of mid morning. Tracking this feature forward, it will already
be pushing east of the Blue Ridge by noon if it holds together.
Most models don't have a great handle on these showers, and
there is increasing mid level cloudiness ahead of this feature.
Convective evolution into this afternoon remains rather
uncertain. Clouds and showers with the lead impulse may serve to
limit destabilization, at least until the system gets closer to
the I-95 corridor. There will be additional vorticity advection
later this afternoon though, so if nothing comes of the first
system, additional showers and storms could fire later. Think
this threat would be greatest across the southern half of the
area.
While timing and coverage are low confidence at the moment, the
threat analysis below remains valid:
CAPE may not be quite as abundant given temperatures likely
stay a bit lower thanks to increased cloud cover, but at least
some isolated severe storms seem likely, especially toward
southern Maryland where instability will be highest. A perhaps
greater concern compared to yesterday is the risk of some heavy
rain and flooding, particularly given potential for some
training or repeat storms as the flow will be parallel to the
frontal boundary for a time later today into tonight.
Fortunately, the region has overall been a bit on the dry side,
so absorption potential is greater than typical, but isolated
flooding will also be a concern today.
Tonight, the loss of heating and passage of the shortwaves
should result in dwindling coverage and intensity of
showers/storms, but some precip likely lingers through the night
as the surface boundary will probably not cross the region until
later at night. This also means more patchy fog is possible.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The front will finish crossing the region Sunday morning, but
then stalls out just south of the forecast area. This will
still allow significant cooling across the region compared to
the last week, but limited clearing, and the risk of showers
will increase as one heads southward across the area towards the
front. Isolated thunder could still occur as well.
Sunday night through Monday night look relatively inclement...
not a washout, but probably limited time where showers are not
present on radar. This will be due to the ridge poking back
north and allowing the surface boundary to slowly but surely
lift back north as a warm front. The upglide will keep it
cloudy, with spotty showers and even a few thunderstorms, though
at this time the risk of severe weather looks relatively low.
That said, always have to watch warm fronts in summer, as we
have been known to get a surprise or two. Otherwise, the warm
and humidity will slowly but surely return as we head through
Monday into Monday night while the front lifts back north.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A frontal boundary will remain draped across or just south of
the Carolinas Tuesday, becoming more diffuse heading into
Wednesday and Thursday. Surface high pressure will situated
itself to our northeast and across the western Atlantic during
this time. The upper level pattern will favor a ridge to our
southeast and along the coast, while an upper trough resides
over the central U.S. and Great Lakes. This setup will allow for
moisture to stream northward from the Gulf and Southeastern
U.S., delivering elevated and daily rain chances throughout the
long term portion of the forecast. Ensemble guidance at this
point isn't highlighting any 24 hour period with increased
probabilities of more than an inch of rainfall, which would bode
well for any flooding concerns. That being said, an anomalously
moist airmass will be locked in place midweek onward, with
precipitable water values near or in excess of two inches. Any
afternoon/evening convection would be capable of producing those
higher rainfall rates/amounts and potentially leading to some
flooding concerns. Additionally, the remnants of what is now
Tropical Depression Fred could bring added moisture into the
region during the Wednesday and Thursday timeframe.
Temperature wise, below normal temperatures in the low to
middle 80s expected Tuesday and Wednesday as the flow remains
southeasterly with ample cloud cover and elevated rain chances.
Temperatures nudge closer to normal Thursday and Friday as winds
turn more southerly, but with continued increased rain chances
and cloud cover, not seeing a return of the heat like we've seen
the past several days.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
More showers/storms likely by afternoon and continuing into
evening as cold front drops south. Timing remains highly
uncertain and there could be multiple opportunities for rain;
thus the mention remains broad-brushed in the TAFs at this time.
Showers are approaching a little quicker than expected, so will
address this in amendments. Convection should also dwindle
overnight, but more low clouds/fog possible late tonight into
Sunday morning, with MRB/CHO being greatest risk. Clouds
probably limit fog risk Sunday night, but intervals of sub-VFR
may occur Sunday night through Monday night as advancing warm
front brings another round of showers/storms.
Periods of sub VFR conditions will be possible Tuesday through
Wednesday with daily chances for showers and thunderstorms.
Winds will favor a south southeasterly trajectory during this
timeframe as high pressure resides to our northeast.
&&
.MARINE...
Sub-SCA winds in general through this evening. Main concern will
be risk of gusty storms with more special marine warnings this
afternoon and evening. Late tonight into early Sunday,
northeasterly surge will result in marginal SCA, so have
headline out for this over upper bay. Winds likely relax
thereafter as high settles to northeast and gradient relaxes.
High pressure will reside to our north and east Tuesday through
Wednesday, while winds favor a south southeasterly trajectory.
The gradient looks to be slack enough to maintain sub SCA gusts
over the waters through the middle of next week.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies are relatively low at present, but as a high
settles to our north and easterly flow develops later this
weekend and early next week, anomalies are likely to start
rising again, with action stages likely early in the coming
week. Will need to monitor for potential minor flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 5 AM to 11 AM EDT Sunday for
ANZ531>533-539>541.
&&
SYNOPSIS...RCM
NEAR TERM...ADS/RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...ADS/BKF/RCM
MARINE...ADS/BKF/RCM
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Aug 14, 4:25 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Sat Aug 14 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-150930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated severe storms along with scattered instances of flash
flooding are possible during the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heavy rain and flooding are possible from tropical moisture
Monday through Thursday due to the remnants of Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary this afternoon.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-150930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
525 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heavy rain and flooding are possible from tropical moisture
Monday through Thursday due to the remnants of Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary this afternoon.
MDZ001-501-502-VAZ503-504-WVZ501>506-150930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heavy rain and flooding are possible from tropical moisture
Monday through Thursday due to the remnants of Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary this afternoon.
In the hours before
Local storm report, Aug 14, 9:49 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 1 NW NORTH GARDEN 37.95N 78.65W
08/13/2021 ALBEMARLE VA FIRE DEPT/RESCUE
TREE BLEW DOWN IN THE 4800 BLOCK OF PLANK ROAD
&&
EVENT NUMBER LWX2105476
CPBLocal storm report, Aug 14, 9:57 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 1 SW COVESVILLE 37.88N 78.71W
08/13/2021 ALBEMARLE VA FIRE DEPT/RESCUE
TREE DOWN ON COVESVILLE LANE NEAR MONACAN TRAIL ROAD.
&&
EVENT NUMBER LWX2105477
CPBLocal storm report, Aug 14, 10:04 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 1 NNW NORTH GARDEN 37.96N 78.65W
08/13/2021 ALBEMARLE VA FIRE DEPT/RESCUE
TREE AND POWER LINES DOWN IN THE 4200 BLOCK OF BURTON
ROAD.
&&
EVENT NUMBER LWX2105478
CPBLocal storm report, Aug 14, 12:21 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
121 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG WARDENSVILLE 39.08N 78.59W
08/13/2021 HARDY WV 911 CALL CENTER
911 CENTER REPORTED A COUPLE DOZEN TREES DOWN IN AND
AROUND WARDENSVILLE IN NORTHEAST HARDY COUNTY. TRAINED
SPOTTER ALSO REPORTED NUMEROUS TREES SNAPPED IN HALF AND
UPROOTED IN THE SAME AREA. A GUTTER WAS ALSO RIPPED OFF
A STRUCTURE.
&&
EVENT NUMBER LWX2105479
CPBLocal storm report, Aug 14, 12:24 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
124 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG 4 W BAKER 39.03N 78.83W
08/13/2021 HARDY WV 911 CALL CENTER
THREE TREES DOWN ON BRANTS TEETS ROAD NEAR GAS LINE
ROAD.
&&
EVENT NUMBER LWX2105480
CPBLocal storm report, Aug 14, 1:20 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 3 SW RIVA 38.92N 76.63W
08/13/2021 ANNE ARUNDEL MD DEPT OF HIGHWAYS
WIRES DOWN ON MD 424 AT MD 214.
&&
EVENT NUMBER LWX2105481
CPB